Alert archive / Texas / Dust Storm Warnings in 2025
Dust Storm Warning 21, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this dust storm warning at Mar 18, 2025, 5:34 PM CDT for Culberson County, Reeves County, Texas. It was in force for 86 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2025, 5:34 PM CDT (22:34 UTC)
- Expired
- Mar 18, 2025, 7:00 PM CDT
- In force
- 86 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Culberson County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 172 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:38 PM CDT | NON-TSTM WND GST 81 | 3 Nnw Pine Springs, TX | Mesonet station GDBT2 The Bowl. |
| Mar 18, 5:52 PM CDT | NON-TSTM WND GST 76 | 1 Ene Pine Springs, TX | Mesonet station PSGT2 Pinery. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4052 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599
WWUS54 KMAF 182234
DSWMAF
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Midland/Odessa TX
534 PM CDT Tue Mar 18 2025
TXC109-389-190000-
/O.NEW.KMAF.DS.W.0021.250318T2234Z-250319T0000Z/
Reeves TX-Culberson TX-
534 PM CDT Tue Mar 18 2025
The National Weather Service in Midland has issued a
* Dust Storm Warning for...
Northwestern Reeves County in southwestern Texas...
Culberson County in southwestern Texas...
* Until 700 PM CDT.
* At 532 PM CDT, a dust channel was 7 miles west of Plateau, or 9
miles east of Van Horn, moving northeast at 45 mph.
HAZARD...Near zero visibility with strong wind in excess of 50
mph.
SOURCE...Emergency Management reported less than a quarter mile
visibility in the Van Horn area.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...Interstate 10 between mile
markers 136 and 178, and between mile markers 187 and 191.
Interstate 20 between mile markers 0 and 45. US Highway 285 in
Reeves County.
Locations impacted include...
Plateau, Kent, Pecos, McKittrick Canyon, Pecos Municipal Airport,
Lobo, Toyah, Pine Springs, Culberson County Airport, Van Horn,
Guadalupe Mountains National Park, Red Bluff, Orla, and Red Bluff
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
There is no safe place on a highway when a dust storm hits.
Visibility can be lost immediately, making it difficult or impossible
to slow down and avoid stopped vehicles. Delay travel, or safely exit
the highway before the dust storm arrives.
&&
LAT...LON 3200 10492 3200 10399 3186 10388 3189 10383
3177 10379 3174 10374 3175 10369 3165 10362
3162 10351 3145 10349 3143 10342 3132 10344
3105 10402 3111 10410 3066 10492
TIME...MOT...LOC 2232Z 245DEG 38KT 3109 10469
$$
91What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this dust storm warning went out at Mar 18, 3:05 PM CDT, 2 hours 29 minutes earlier. Its key messages:
- Updated at 242 PM CDT Tue Mar 18 2025
- Critical to extreme fire weather conditions are expected across the region through Wednesday.
- Strong winds continue in West Texas and southeast New Mexico this afternoon and evening. Blowing dust with localized visibilities near zero will accompany these strong winds.
- Freezing temperatures are expected Thursday morning for most areas outside the lower Trans Pecos and Rio Grande valleys.
Area forecast discussion, Mar 18, 3:05 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
305 PM CDT Tue Mar 18 2025
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.KEY MESSAGES...
Updated at 242 PM CDT Tue Mar 18 2025
- Critical to extreme fire weather conditions are expected across
the region through Wednesday.
- Strong winds continue in West Texas and southeast New Mexico
this afternoon and evening. Blowing dust with localized
visibilities near zero will accompany these strong winds.
- Freezing temperatures are expected Thursday morning for most
areas outside the lower Trans Pecos and Rio Grande valleys.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 242 PM CDT Tue Mar 18 2025
A windy day is in store across the region into tonight as a mid-
level trough continues to approach the area. High Wind Warnings
and Wind Advisories remain in effect until 4 AM CDT tonight. A
Blowing Dust Advisory is also in effect over much of the region as
these stronger winds will induce blowing dust, reducing
visibilities below 3 miles with locally near-zero at times.
Tonight, the aforementioned trough is expected to be over the
area with a surface cold front already passing through most, if
not all forecast zones. The frontal passage and lingering low and
mid- level jets associated with the trough will keep the winds
strong until 09Z (4 AM CDT). Low temperatures tomorrow morning are
anticipated to fluctuate from west to east, thanks to the cooler
air filtering quicker from the west. Lows ranging from the mid 30s
to mid 40s are expected across southeastern New Mexico, the
higher terrain, and the Trans Pecos, while areas across the
Permian Basin and the Lower Trans Pecos will be in the mid 40s to
lower 50s.
Tomorrow, the mid-level trough continues to swing through the
Middle Mississippi Valley, while a surface high pressure system
builds in from the Rockies allowing the cooler air to settle in
the region. This will drop high temperatures 8-10 degrees below
normal for this time of year. Highs are forecasted to be in the
mid 50s to mid 60s regionwide, with areas along the Rio Grande and
Presidio valleys climbing into the mid 70s to low 80s.
Tomorrow night, a cold one is in store with temperatures reaching
or hitting below the freezing mark (32 degrees). Low temperatures
in the mid 20s to low 30s are expected across southeastern New
Mexico, Permian Basin, and the Trans Pecos, while areas along the
Rio Grande and Presidio valleys in the mid 30s. Given the area has
not seen freezing temperatures over the last few weeks, you may
want to cover or bring in any plants that could be affected by
these cold temperatures.
Lamberson
&&
.LONG TERM...
(Thursday through Monday)
Issued at 242 PM CDT Tue Mar 18 2025
The most active weather is in the short term forecast. The upper
level jet shifts farther north late in the week taking the windy
conditions with it. Thankfully, with decreasing winds come less
blowing dust and fire weather concerns. A series of upper level
troughs moves along the U.S./Canada border and into the Great
Plains through early next week sending several fronts into the
West Texas and eastern New Mexico. Thursday will be cool behind
this recent powerful system, however since the upper support later
in the week is well north of the area, the fronts will be lacking
cold air and we will not see much of an impact other than a few
degrees of cooling. Very dry air in place means no precipitation
the next seven days.
Hennig
&&
.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Tue Mar 18 2025
MVFR visibilities and strong westerly-northwesterly winds are
expected throughout the afternoon into early evening hours across
most terminals, besides FST. Medium (40-60%) confidence of
visibilities briefly dropping to IFR conditions which is why
TEMPOs were added at CNM, HOB, PEQ, and INK. Winds are anticipated
to decrease after 06Z tonight before winds shift more
northwesterly by tomorrow morning.
&&
.FIRE WEATHER...
Issued at 242 PM CDT Tue Mar 18 2025
Winds have picked up the past couple of hours and solid red flag
conditions are being observed everywhere. Fortunately we have not
seen any hotspots on satellite imagery indicating a lack of fire
activity. There are still several hours left in the day though and
we will continue to monitor this closely. Winds remain elevated
well past sunset keeping the fire danger threat going until
around midnight. Current winds are out of the southwest and the
direction will change from a westerly to northwesterly direction
after sunset as a cold front moves through. Winds may even
increase after sunset behind the front temporarily increasing the
fire threat late before humidities increase. Winds diminish
tomorrow but will still be high enough that critical fire weather
conditions may occur for most of the area. Lighter winds in the
northeastern Permian Basin may prevent critical fire conditions
from developing there.
The remainder of the forecast will see elevated fire weather
conditions due to very dry air and fuels. Lighter winds should
prevent critical fire weather conditions from developing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 46 63 32 67 / 0 0 0 0
Carlsbad 40 62 28 68 / 0 0 0 0
Dryden 49 73 38 70 / 0 0 0 0
Fort Stockton 47 66 35 70 / 0 0 0 0
Guadalupe Pass 38 56 33 63 / 0 0 0 0
Hobbs 39 59 27 65 / 0 0 0 0
Marfa 37 62 22 66 / 0 0 0 0
Midland Intl Airport 45 62 31 66 / 0 0 0 0
Odessa 44 62 33 66 / 0 0 0 0
Wink 40 64 30 70 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 7 AM CDT /6 AM MDT/ Wednesday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Red Flag Warning until 1 AM CDT /midnight MDT/ Wednesday for
Andrews-Borden-Central Brewster-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson-Ector-Gaines-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Lower Brewster County-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Blowing Dust Warning until 1 AM CDT /midnight MDT/ Wednesday for
Eastern Culberson-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54
Corridor.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Andrews-Central Brewster-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson-Ector-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Loving-Lower Brewster County-Marfa Plateau-Midland-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Terrell-Upton-
Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 4 AM CDT Wednesday for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson-Loving-Van Horn
and Highway 54 Corridor.
Blowing Dust Advisory until 1 AM CDT Wednesday for Andrews-
Borden-Davis Mountains-Davis Mountains Foothills-Dawson-
Ector-Gaines-Howard-Loving-Martin-Midland-Reeves County
Plains-Ward-Winkler.
Wind Advisory until 4 AM CDT Wednesday for Andrews-Borden-
Central Brewster-Chinati Mountains-Chisos Basin-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Ward-
Winkler.
NM...High Wind Warning until 6 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
Red Flag Warning until midnight MDT tonight for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Blowing Dust Warning until midnight MDT tonight for Central Lea-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea-Southern Lea.
Fire Weather Watch from Wednesday morning through Wednesday
afternoon for Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Warning until 3 AM MDT Wednesday for Central Lea-Eddy
County Plains-Northern Lea-Southern Lea.
&&
SHORT TERM...11
LONG TERM....10
AVIATION...11The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:41 AM CDT | Blowing Dust Advisory | MAF | Andrews, Borden, Brewster, Culberson, Dawson, Ector and 10 more | 23 hr |
| Mar 18, 2:11 AM CDT | Fire Weather Watch | MAF | Andrews, Brewster, Crane, Culberson, Ector, Glasscock and 11 more | 24 hr |
| Mar 18, 2:11 AM CDT | Red Flag Warning | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 23 hr |
| Mar 18, 2:25 PM CDT | Blowing Dust Warning | MAF | Culberson | 11 hr |
| Mar 18, 6:16 PM CDT | Dust Storm Warning | MAF | Andrews, Culberson, Ector, Loving, Ward, Winkler | 89 min |
Nearby
Dust Storm Warnings in Texas, 2025Every dust storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.